Ohio, 2012

Hail in Ohio, August 21, 2012

August 21, 2012 · NWS CLE · 2 events in 2 counties and zones

Showers and thunderstorms developed during the afternoon of August 21st. A couple of the stronger thunderstorms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Showers and thunderstorms developed during the afternoon of August 21st. A couple of the stronger thunderstorms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 21, 12:53 PM EST, 7 minutes earlier.

Area forecast discussion, Aug 21, 12:53 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
153 PM EDT TUE AUG 21 2012

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE TROUGH OVER THE AREA WILL MOVE OFF TO
THE EAST BY WEDNESDAY. A BROAD AREA OF HIGH PRESSURE FROM THE UPPER
MISSISSIPPI VALLEY WILL CROSS THE OHIO VALLEY WEDNESDAY AND
THURSDAY AND SHIFT TO THE EAST COAST BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TEMPERATURES ARE STRUGGLING TO WARM ACROSS NORTH CENTRAL OHIO
BENEATH THE THICKENING CLOUD SHIELD. HAVE TWEAKED TEMPERATURES
DOWN IN THIS AREA TO THE LOW TO MID 70S...ALTHOUGH SOME BREAKS IN
THE CLOUDS ARE POSSIBLE THIS AFTERNOON AND WILL ALLOW TEMPERATURES
TO QUICKLY JUMP UP SEVERAL DEGREES. OTHERWISE...AREA OF MORNING SHOWERS
ACROSS WESTERN PORTIONS OF THE FORECAST AREA HAVE SHOWN A
DIMINISHING TREND OVER THE LAST HOUR WITH SOME NEW RE-DEVELOPMENT
ON THE SOUTHERN FRINGE. STILL EXPECTING SCATTERED COVERAGE OF
SHOWERS THIS AFTERNOON AS THE UPPER TROUGH AXIS MOVES EAST ACROSS
THE AREA. THESE SHOWERS WILL RE-DEVELOP OUT OF THE CLOUD SHIELD
ALREADY VISIBLE ON SATELLITE IMAGERY WITH LOWER CHANCES TO THE
WEST OF THIS LINE ACROSS EXTREME NW OHIO.

EARLIER DISCUSSION...
THE TROUGH ALOFT HAS BEEN VERY SLOW TO MOVE EAST AND TODAY APPEARS
TO BE MORE OF THE SAME AS WE WAIT FOR THE LAST SHORT WAVE TO ROTATE
THROUGH. TODAY'S SHORT WAVE IS TRENDING A LITTLE FARTHER SOUTH.

THERE IS ALREADY AN AXIS OF CLOUDS AND SHOWERS CROSSING OUT OF
INDIANA INTO WEST CENTRAL OHIO EARLY THIS MORNING. I SUSPECT THIS
AREA WILL BLOSSOM INTO NEW SHOWERS/STORMS TODAY...PROBABLY ACROSS
NORTH CENTRAL OHIO...THEN MOVE EAST. THE MODEL GUIDANCE SHOWS THE
SAME SORT OF LOW PROBABILITY EVENT AS RECENT DAYS BUT ONE WOULD
THINK THE COVERAGE OF THE SHOWERS TODAY WILL BE MORE...ESPECIALLY
ACROSS NORTH CENTRAL AND NORTHEAST INLAND OHIO. WILL ALSO CONTINUE
TO MENTION WATERSPOUTS ON THE LAKE THIS MORNING/EARLY AFTERNOON.

THE WINDS THROUGH A DEEP LAYER WILL BE LIGHT (GENERALLY 10 KNOTS OR
LESS) SO THE CELL MOVEMENT WILL BE SLOW AND LOCALLY HEAVY RAIN WILL
OCCUR. WILL NOT MENTION IT IN THE TEXT FORECAST SINCE THE HEAVIEST
RAIN WILL BE QUITE LOCALIZED.

WHERE THERE ARE MORE CLOUDS AND SHOWERS... TEMPERATURES COULD END UP
2-4 DEGREES COOLER THAN YESTERDAY. ELSEWHERE...ABOUT THE SAME OR A
DEGREE COOLER.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
A FEW SHOWERS COULD LINGER ACROSS NE OH/NW PA THIS EVENING. THE
TROUGH SHOULD FINALLY SHIFT EAST OF THE AREA BY DAYBREAK WEDNESDAY.
THE RIDGE WILL BUILD ACROSS THE AREA WEDNESDAY AND WE SHOULD BE
RAIN FREE AND A FEW DEGREES WARMER.

MUCH THE SAME ON THURSDAY AND FRIDAY. THERE IS A SLIGHT CONCERN THAT
SHOWERS OR THUNDERSTORMS UPSTREAM...OVER THE UPPER MIDWEST...IN THE
WARM ADVECTION...COULD SLIDE SOUTHEAST ACROSS THE GREAT LAKES LATE
IN THE WEEK. THE AIR MASS IS RELATIVELY STABLE AND DRY AND WITH NO
TRIGGER WILL KEEP THE FORECAST DRY.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
TEMPS STILL LOOK TO WARM BACK A LITTLE ABOVE NORMAL FOR THE PERIOD
AS RIDGING ALOFT DEVELOPS AND A SOUTH WIND TEND TO PREVAIL AT THE
SURFACE. THE MODELS DIFFER BY SUN NIGHT AND MON WITH THE GFS BEING
MORE PROGRESSIVE WITH A COLD FRONT. BASED ON COLLABORATION WILL KEEP
A SLIGHT CHANCE IN THE NW FOR SUN...ADDING A LITTLE MORE OF THE CWA
SUN NIGHT THEN INCREASE TO CHANCE IN THE WEST WITH SLIGHT CHANCE
EAST FOR MON THUS LEANING MORE TOWARD THE SLOWER ECMWF.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AN UPPER TROF IS SLOWLY MOVING EAST THROUGH THE AREA THIS
AFTERNOON. MOISTURE IS OK AND THE AIRMASS IS SOMEWHAT UNSTABLE.
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING BEFORE DECREASING. TRIED TO LIMIT THE
AMOUNT OF THUNDER AT THE TAF SITES BECAUSE OF THE COVERAGE MAY BE LIMITED.
THE CLOUDS WILL DECREASE OVERNIGHT. FOG IS EXPECTED. SOME QUESTION
HOW DENSE BUT DEFINITELY AREAS OF IFR FOG WITH IMPROVEMENT BY MID
MORNING WEDNESDAY.

.OUTLOOK...NON-VFR POSSIBLE IN EARLY MORNING FOG.

&&

.MARINE...
HIGH PRESSURE OVER THE AREA SHOULD KEEP WINDS LIGHT AND VARIABLE
THROUGH WED WITH AN AFTERNOON LAKE BREEZE SETTING UP. BY THU...THE
HIGH SHOULD DRIFT FAR ENOUGH EAST TO ALLOW A LIGHT SOUTH WIND TO
DEVELOP WHICH SHOULD CONTINUE THROUGH SAT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK
NEAR TERM...KEC/KOSARIK
SHORT TERM...KOSARIK
LONG TERM...ADAMS
AVIATION...KIELTYKA
MARINE...ADAMS
Hazardous weather outlook, Aug 21, 4:03 AM EST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
503 AM EDT TUE AUG 21 2012

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-220915-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
503 AM EDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL HAVE LOCALLY HEAVY RAIN AND HAIL
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-220915-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
503 AM EDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

WATERSPOUTS ARE POSSIBLE THIS MORNING AND EARLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Holmes

When
August 21, 1:00 PM EST
Where
Holmes County, 3 mi S of Mt Hope
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.577, -81.780

Penny sized hail was observed.

Hail, Stark

When
August 21, 2:10 PM EST
Where
Stark County, Massillon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -81.550

Penny sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410662, 410661.